Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 14, NWS State College, PA

June 2, 1995Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 2, 1995, 4:43 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 1995, 4:43 PM EDT (20:43 UTC)
Expired
Jun 2, 1995, 7:45 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

Counties Bedford County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 1995-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 1995-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 022043
FFWCTP
PAC009-111-022345-
 
BULLETIN - EBS ACTIVATION REQUESTED
URBAND AND SMALL STREAM FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 PM EDT FRI JUN 2 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
URBAN AND SMALL STREAM FLOOD WARNING EFFECTIVE UNTIL 745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN  PENNSYLVANIA
 
   ...BEDFORD COUNTY...SOMERSET COUNTY
 
THUNDERSTORMS PRODUCING HEAVY RAINS ARE MOVING ACROSS BEDFORD AND
SOMERSET COUNTIES. THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THESE
COUNTIES THROUGH 700 PM...PRODUCING MORE HEAVY RAIN. FLOODING OF URBAN
AND POOR DRAINAGE AREAS CAN BE EXPECTED...AND SMALL STREAMS MAY OVERFLOW
THEIR BANKS.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
 
 
JUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 9:56 AM EDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 9:56 AM EDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
945 PM EDT THU JUN 1 1995

PIT SOUNDING SHOWING A DEEP LAYER OF MOISTURE OVER STATION WITH
PW OF 1.41 AND K INDEX OF 32. KCCX RADAR SHOWING A FEW SPRINKLES
ACROSS NE PA OTHERWISE NO PRECIP IN CWA. TO OUR WEST...KPBZ RADAR
SHOWING RW- AND A FEW TRW MOVING NNE ACROSS OH.

ALTHOUGH THE ATMOSPHERE IS PRIMED FOR HEAVY RAIN...HAVING A HARD
TIME FINDING A MECHANISM TO SPARK TRW ACROSS AREA. SFC LOW
TRACKING NE ACROSS OH LATE THIS AFTN WILL AID IN RW/TRW ACROSS OH
AND WESTERN PA FOR THE LATE AFTN AND EVE HOURS. 94Q HAS 1 INCH
TOTAL FOR W PA THRU 12Z SAT. NGM GRIDDED DATA HAS CLOSE TO A
HALF-INCH FOR CENTRAL PA THRU 12Z SAT (THIS ALREADY IN JEPRDY AS
PRECIP HAS YET TO MOVE INTO CWA THIS AM).

PIT... NOT ENTHUSIASTIC ABOUT FFA. BEST AREA WOULD BE WESTERN 1/4
OF PA.

TEMPS MAY HAVE TO BE REVISED UPWARD ACROSS CENTRAL PA...SOME
AREAS HAVE HAZY SUNSHINE... TEMPS CLIMBING.

WOlULD LIKE TO SEE ONE MORE MODEL RUN...

WINTHER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:56 PM EDTSevere Thunderstorm WarningCTPBedford64 min
Jun 2, 3:35 PM EDTSevere Thunderstorm WarningCTPFulton40 min
Jun 2, 4:10 PM EDTFlash Flood WarningCTPFulton3 hr
Jun 2, 4:38 PM EDTSevere Thunderstorm WarningCTPPotter67 min
Jun 2, 5:38 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon67 min
Jun 2, 5:45 PM EDTSevere Thunderstorm WarningCTPFulton60 min
Jun 2, 5:55 PM EDTSevere Thunderstorm WarningCTPFranklin65 min
Jun 2, 6:12 PM EDTSevere Thunderstorm WarningCTPCumberland, Perry63 min
Jun 2, 6:12 PM EDTSevere Thunderstorm WarningCTPAdams63 min
Jun 2, 6:40 PM EDTSevere Thunderstorm WarningCTPDauphin65 min
Jun 2, 7:02 PM EDTSevere Thunderstorm WarningCTPLebanon58 min
Jun 2, 7:24 PM EDTSevere Thunderstorm WarningCTPSchuylkill66 min

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.